Learn something new every day
More Info... by email
Phenothiazines are medications with a primarily sedative effect used in the management of certain kinds of mental illness. These drugs may also be used to manage pain, nausea, and certain other medical issues. They have some potentially serious side effects, and their use should be discussed carefully with a doctor before proceeding. It is especially important to thoroughly review the patient's medical history first, as phenothiazines can be dangerous for patients with preexisting medical conditions and other prescriptions.
These drugs act in the brain as a central nervous system depressant, sedating the patient to varying degrees depending on the drug and the dosage. Oral, suppository, and injection formats are available. The drug's effects on the brain can also suppress some kinds of pain, may be useful in the management of some movement disorders, and can address chronic vomiting.
The most serious potential side effect of phenothiazines is a condition called tardive dyskinesia, where the patient experiences involuntary and uncontrolled movements like twitching, even after discontinuing the medication. Patients who notice changes in movement while on the medication should discuss them with a doctor, as they may be a sign of developing side effects. Patients also usually experience increased skin sensitivity, dry mouth, and a reduction in sweating while on phenothiazines. Some develop dark urine and gain weight due to metabolic changes.
Doctors treating patients with phenothiazines usually start out with mild medications at a low dosage to see if they will be effective in the management of a condition other drugs cannot control. If these drugs are not effective, they can be adjusted. Keeping dosages low provides patients with the benefits while reducing the risk of side effects. Patients will be monitored closely while on phenothiazines for signs of complications and bad drug interactions.
These drugs are generally not recommended for people with liver and kidney problems and they interact poorly with a lengthy list of medications. Other medications with a depressive effect on the central nervous system can be dangerous, as can alcohol consumptions. Patients on phenothiazines should make sure their care providers are aware of this and may want to carry a medic alert card with prescription information. In the event of an emergency, being aware of potentially dangerous drug conflicts will allow care providers to make the best choices for a patient who may not be conscious or able to participate in decision making.
Question 1) Why do phenothiazines put me into severe psychotic episodes? I was given this while in a hospital for nausea and became so unmanageable I had to be sent to ICU. I tried to smoke a rolled-up magazine page!
Question 2) Are all anti-depressants a joke? (e.g., Paxil, Prozac, Zyprexa and others in that category.) A very expensive joke?
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!